Alert archive / North Carolina / Special Marine Warnings in 2021

Special Marine Warning 2, NWS Wilmington, NC

February 15, 2021

NWS Wilmington, NC issued this special marine warning at Feb 15, 2021, 10:43 PM EST. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2021, 10:43 PM EST (03:43 UTC)
Expired
Feb 15, 2021, 11:15 PM EST
In force
32 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Wilmington radar (KLTX), 67 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 622 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
440 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
622 m²/s²
0-3 km storm-relative helicity
717 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

282 
WHUS52 KILM 160343
SMWILM
AMZ254-256-160415-
/O.NEW.KILM.MA.W.0002.210216T0343Z-210216T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Wilmington NC
1043 PM EST Mon Feb 15 2021

The National Weather Service in Wilmington has issued a

* Special Marine Warning for...
  Coastal waters from Little River Inlet to Murrells Inlet SC out 20
  nm...
  Coastal waters from Murrells Inlet to South Santee River SC out 20
  nm...

* Until 1115 PM EST.

* At 1043 PM EST, a severe thunderstorm capable of producing
  waterspouts was located over Ten Mile Reef, moving northeast at 35
  knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Belky Bear, Ten Mile Reef, Paradise Reef and Myrtle Beach Rock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 3333 7887 3345 7904 3375 7879 3359 7856
TIME...MOT...LOC 0343Z 219DEG 36KT 3345 7890 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

MCK
3 follow-up statements
253 
FZUS72 KILM 160350
MWSILM

Marine Weather Statement
National Weather Service Wilmington NC
1050 PM EST Mon Feb 15 2021

AMZ254-256-160415-
/O.CON.KILM.MA.W.0002.000000T0000Z-210216T0415Z/
1050 PM EST Mon Feb 15 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1115 PM EST...

For the following areas...
Coastal waters from Little River Inlet to Murrells Inlet SC out 20
nm...
Coastal waters from Murrells Inlet to South Santee River SC out 20
nm...

At 1049 PM EST, a severe thunderstorm capable of producing
waterspouts was located near Belky Bear, moving northeast at 35
knots.

HAZARD...Waterspouts and wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves.

Locations impacted include...
Belky Bear and Myrtle Beach Rock. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 3341 7878 3350 7896 3375 7879 3359 7856
TIME...MOT...LOC 0349Z 219DEG 36KT 3350 7885 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

MCK
376 
FZUS72 KILM 160356
MWSILM

Marine Weather Statement
National Weather Service Wilmington NC
1056 PM EST Mon Feb 15 2021

AMZ256-160406-
/O.CAN.KILM.MA.W.0002.000000T0000Z-210216T0415Z/
1056 PM EST Mon Feb 15 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
Coastal waters from Murrells Inlet to South Santee River SC out 20
nm...

The thunderstorm has moved out of the warned area and no longer 
poses a significant threat to boaters.

LAT...LON 3350 7877 3355 7891 3373 7877 3363 7862
TIME...MOT...LOC 0356Z 219DEG 36KT 3355 7880 

$$

AMZ254-160415-
/O.CON.KILM.MA.W.0002.000000T0000Z-210216T0415Z/
1056 PM EST Mon Feb 15 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1115 PM EST...

For the following areas...
Coastal waters from Little River Inlet to Murrells Inlet SC out 20
nm...

At 1056 PM EST, a severe thunderstorm capable of producing
waterspouts was located near Belky Bear, moving northeast at 35
knots.

HAZARD...Waterspouts and wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves.

Locations impacted include...
Myrtle Beach Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 3350 7877 3355 7891 3373 7877 3363 7862
TIME...MOT...LOC 0356Z 219DEG 36KT 3355 7880 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

MCK
176 
FZUS72 KILM 160412
MWSILM

Marine Weather Statement
National Weather Service Wilmington NC
1112 PM EST Mon Feb 15 2021

AMZ254-160421-
/O.EXP.KILM.MA.W.0002.000000T0000Z-210216T0415Z/
1112 PM EST Mon Feb 15 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1115 PM EST...

The affected areas were... 
Coastal waters from Little River Inlet to Murrells Inlet SC out 20
nm...

The thunderstorm has moved out of the warned area and no longer 
poses a significant threat to boaters. Another Special Marine 
Warning is in effect for northern parts of the AMZ254 marine zone.

LAT...LON 3350 7877 3355 7891 3373 7877 3363 7862
TIME...MOT...LOC 0411Z 219DEG 36KT 3366 7870 

$$

VAO

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special marine warning went out at Feb 15, 8:56 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Feb 15, 8:56 PM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
856 PM EST Mon Feb 15 2021

.SYNOPSIS...
Warmer air will flow into the area tonight ahead of an area of
low pressure that may bring a few strong storms especially near
the immediate coast. Behind this system sunshine makes its long
awaited return on Tuesday. Clouds return on Wednesday though as
the next system brings a dose of rain overnight into Thursday.
High pressure then brings a dry weekend.

&&

.UPDATE...
Forecast is on track for storms tonight. Some may be severe.
Monitor local media outlets and NOAA weather radio for more
information tonight.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Wedge in place this afternoon will break down during the next 6 to
12 hours. Exact timing remains in question, which makes for a tricky
forecast. Low pressure along the gulf coast this afternoon will move
northeast, strengthening overnight as it taps into the divergent
flow aloft. Low will drag a warm front with it, commencing a period
of strong warm advection overnight. Surface temps and dewpoints
pushing 60 along the coast, low level jet in excess of 50kt and an
increase in shear do suggest a window overnight where severe weather
could be a concern. Think bulk of the convection will be elevated
with the stable low levels keeping strongest winds from reaching the
surface. However, much of the forecast area is in a marginal risk,
and a slight risk was introduced for coastal locations with the
morning update. The window of time where the parameters are
favorable and there is any surface based instability is narrow, but
conditions supportive of strong to severe storms may exist,
especially along the coast, between midnight and the predawn hours.
The biggest question mark will be the strength of the cooler, more
stable marine layer along the coast and its ability to limit
transfer of strong winds aloft to the surface.

Cold front moves off the coast around daybreak, but cold air will be
delayed. Result will be an unseasonably warm and breezy day. Skies
clear out in the afternoon as much drier air aloft arrives. Winds 30
to 35 kt at the top of the mixed layer, especially during the late
morning and early afternoon hours will mix to the surface.
Anticipate gusts around 30 mph, but from the west-southwest, not the
typical west-northwest. This is what will allow for highs near to
above climo Tue. Cold air is slow to spread over the area, not
really arriving in force until mid to late afternoon. Cold advection
will ultimately drop lows Tue night near to slightly below
climo.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Although starting with full sunshine Wednesday afternoon will see an
increase in cloud cover as an all too familiar setup takes shape: a
wedge of high pressure to our north being overrun with increasing
warm advection. Rain will hold off til nighttime though, and
probably late Wednesday night at that as models are often too quick
to break out WAA rainfall. Afternoon temperatures will be held below
climatology especially further inland where areas will be deeper
into the wedge. Wednesday night's temperature forecast is trick
because areas along the coast will see temperatures rise, perhaps
precipitously while inland areas do not. Inland areas may net
slightly higher rainfall totals due to the deeper wedge serving as
a better WAA obstacle and thus increased isentropic upglide.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Low pressure lifting out of the Gulf on Thursday to bring a warm
front that moves inland. Areas on the east side of the boundary
could readily warm to 70 or better while inland areas still feel at
least partial influence of the lingering wedge, possibly staying
almost 10 degrees cooler. The warm sector may also start to harbor
some instability as shear profiles strengthen enough to possibly
support severe weather (for now SPC day 4 prob do stay to our south
and west not quite getting into GA). Cool and dry advection on
Friday as high pressure builds in from the west, then passing by to
our north over the weekend, this time not setting up any semblance
of a surface wedge.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Predominantly IFR ceilings/visibilities. Tonight, strong warm
air advection will lift dewpoints to near 60 F by morning.
Moderate to heavy convection is possible overnight, moving
across the CWA from west to east. Tuesday, improving conditions.

Extended Outlook...Brief drying Wednesday before another wet
system to arrive late this week for IFR/MVFR weather Wednesday
night and Thursday. VFR Friday through the weekend.

&&

.MARINE...
Through Tuesday night...High pressure building down the coast
will maintain northeast flow into late afternoon/evening before
the high weakens and a warm front moves north across the waters.
Strong warm advection may lead to areas of sea fog this evening
and overnight. Southerly flow will start increasing overnight
as low pressure passes well west of the waters, tightening the
gradient. Cold front moves across the waters Tue morning, but
cold advection is delayed until later Tue. Gradient starts to
relax as the cold air arrives with speeds dropping through the
afternoon and overnight as flow becomes more northwest. Small
Craft Advisory conditions seem quite likely and the SCA headline
will remain in effect into Tue evening. Seas will build to 5 to
8 ft late tonight through Tue before starting a diminishing
trend as wind speeds start dropping late Tue and Tue night. Seas
3 to 6 ft Tue evening will drop to 2 to 4 ft by the end of Tue
night.

Wednesday through Saturday... Wednesday begins with high pressure to
our north while a warm front develops off the coast. This will lead
to some late day veering that should become more pronounced Wed
night. Gusty southerly winds by daybreak Thursday push seas into
advisory thresholds. Sustained wind speeds will fall just shy but
the strength of the low level wind fields just above the surface
layer should readily support many 25kt gusts. Another sharp veer to
NW is slated for Friday behind a cold front. With little change in
wind speed during this veer some 6 ft seas will still be plaguing
the area. High pressure will be moving east and passing by to our
north on Saturday. Wind will remain predominantly northerly while
speeds abate by about a category. No flags are expected to continue
into the weekend.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory from midnight tonight to 3 AM EST
     Tuesday for NCZ107.
MARINE...Small Craft Advisory from midnight tonight to 6 PM EST Tuesday
     for AMZ250-252-254-256.

&&

SYNOPSIS...ILM
UPDATE...MCK
NEAR TERM...III
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...MCK
Hazardous weather outlook, Feb 15, 3:46 PM EST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
346 PM EST Mon Feb 15 2021

AMZ250-252-254-256-162100-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
346 PM EST Mon Feb 15 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM EST
TUESDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small Craft Advisory likely Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-SCZ017-023-024-032-033-039-059-162100-
Robeson-Bladen-Columbus-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Northern Horry-
346 PM EST Mon Feb 15 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Marginal risk of strong to severe storms possible after midnight.
Main threats are tornados and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ105-106-108>110-SCZ054>056-058-162100-
Inland Pender-Coastal Pender-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-
346 PM EST Mon Feb 15 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Slight risk of strong to severe storms possible after midnight. Main
threats are tornados and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-162100-
Inland New Hanover-
346 PM EST Mon Feb 15 2021

...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 AM
EST TUESDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

Slight risk of strong to severe storms possible after midnight. Main
threats are tornados and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Feb 15, 8:58 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Wilmington NC
858 PM EST Mon Feb 15 2021

SCZ017-023-032-160245-
Marlboro SC-Florence SC-Darlington SC-
858 PM EST Mon Feb 15 2021

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN FLORENCE...DARLINGTON
AND CENTRAL MARLBORO COUNTIES UNTIL 945 PM EST...

At 858 PM EST, Doppler radar was tracking a strong thunderstorm over
Timmonsville, or 9 miles west of Florence, moving northeast at 70
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Florence, Bennettsville, Hartsville, Darlington, Timmonsville, Lamar,
Quinby, Clio, Mont Clare, Lydia, Darlington Raceway, Swift Creek,
Cartersville, Florence Darlington Technical College Main Campus,
Oats, Floyd, North Hartsville, Dovesville, Sardis and Auburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3449 8005 3449 7988 3453 7983 3461 7981
      3461 7978 3465 7980 3469 7987 3468 7985
      3460 7948 3432 7966 3431 7966 3400 7988
      3403 7997 3413 8013 3416 8016 3420 8011
      3423 8011 3436 8018 3433 8024 3437 8029
TIME...MOT...LOC 0158Z 204DEG 61KT 3413 7993

MCK
Special weather statement, Feb 15, 9:44 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Wilmington NC
944 PM EST Mon Feb 15 2021

SCZ017-023-024-032-160315-
Marlboro SC-Dillon SC-Florence SC-Darlington SC-
944 PM EST Mon Feb 15 2021

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN FLORENCE...WEST CENTRAL
DILLON...EASTERN DARLINGTON AND SOUTHEASTERN MARLBORO COUNTIES UNTIL
1015 PM EST...

At 944 PM EST, Doppler radar was tracking a strong thunderstorm near
Timmonsville, or near Florence, moving northeast at 65 mph.

Pea size hail and winds between 30 and 40 mph will be possible with
this storm.

Locations impacted include...
Florence, Darlington, Timmonsville, Quinby, Mont Clare, Brownsville,
Florence Darlington Technical College Main Campus, Bingham,
Mechanicsville, Oak Grove, Blenheim, Carolinas Hospital System,
Mcleod Regional Medical Center, Carolinas Hospital System - Cedar
Tower and Health South Rehabilitation Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3403 7981 3412 8001 3455 7974 3448 7944
TIME...MOT...LOC 0244Z 211DEG 55KT 3416 7986

MCK

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 10:15 PM ESTRiver Flood WarningILMPender21 days
Feb 15, 11:11 PM ESTSpecial Marine WarningILM22 min
Feb 15, 11:33 PM ESTSevere Thunderstorm WarningILMBrunswick17 min
Feb 15, 11:39 PM ESTTornado WarningILMBrunswick11 min
Feb 15, 11:48 PM ESTTornado WarningILMBrunswick13 min
Feb 15, 11:55 PM ESTSpecial Marine WarningILM50 min
Feb 16, 12:00 AM ESTTornado Warning Tornado observedILMBrunswick, Columbus15 min
Feb 16, 12:29 AM ESTSevere Thunderstorm WarningILMPender31 min
Feb 16, 12:43 AM ESTSpecial Marine WarningILM32 min
Feb 16, 12:57 AM ESTSpecial Weather StatementILMNew Hanover, Pender63 min
Feb 16, 1:03 AM ESTAreal Flood AdvisoryILMNew Hanover, Pender87 min
Feb 16, 1:07 AM ESTSpecial Marine WarningILM38 min
Feb 15, 8:58 PM ESTSpecial Weather StatementILMDarlington, Marlboro47 min
Feb 15, 9:44 PM ESTSpecial Weather StatementILMDarlington31 min
Feb 16, 11:39 AM ESTRiver Flood WarningILMWilliamsburg21 days
Feb 16, 11:41 AM ESTRiver Flood WarningILMFlorence21 days

Nearby

Special Marine Warnings in North Carolina, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.